Kansas, 2019

Tornadoes and Hail in Kansas, May 28, 2019

May 28, 2019 · NWS GID · 6 events in 4 counties and zones

A tornado with a maximum damage rating of EF-2 occurred on this Tuesday evening. Around 3 PM CST, a thunderstorm began forming over Ellis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A tornado with a maximum damage rating of EF-2 occurred on this Tuesday evening. Around 3 PM CST, a thunderstorm began forming over Ellis county. This storm rapidly strengthened into a supercell and it split as it moved into Rooks and Osborne counties around 430 PM CST. The slow-moving left-mover produced hail primarily the size of quarters and smaller over Rooks county, but there was a single 3-inch hailstone reported. This storm rapidly weakened by 6 PM CST. The right-mover advanced across Osborne and northern Mitchell counties. This storm produced a tornado that tracked from south central Osborne county to southwest Mitchell county. While this storm was in progress over southern Osborne county, another supercell developed near the town of Osborne. This storm moved northeast across Jewell county from 430 to 545 PM CST, producing hail up to the size of half dollars and possibly a funnel cloud that was reported by a spotter.

Slow-moving 997 mb low pressure was over central Kansas. This low was moving east along a quasi-stationary front that extended from Pennsylvania, across northern Kansas , to Colorado. In the upper-levels, strong southwest flow was over the Central Plains. During the day, a low moved from Utah and Colorado into the Nebraska Panhandle. A subtropical high was over the Gulf of Mexico. There was strong temperature contrast across the front. Temperatures were in the 50s over Nebraska, and in the lower 80s over most of Kansas. Dewpoints over north central Kansas were in the middle 60s to near 70. Mid-level lapse rates were steep (7.5 C/km) resulting in MLCAPE of 2000-3500 J/kg. Deep layer shear was 70-80 kt. The greatest low-level shear and SRH were north of the front where low-level winds were significantly backed. Along and south of the front, 0-3 km SRH was around 150 m2/s2, with 0-1 km SRH around 100 m2/s2. The Significant Tornado Parameter was near 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 3:08 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 28, 3:08 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
408 PM CDT Tue May 28 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 351 PM CDT Tue May 28 2019

Main concern is potential for severe thunderstorms this aftn into
eve as well as ongoing flooding.

Objective and subjective sfc analysis indicates a sfc low/triple
point just S of RSL at 20Z. This is further S than expected 24hrs
ago, and also further S than what earlier runs of the HRRR this
morning were showing. A stationary bndry extends to the NE to near
STJ with a cold front extending SW from the sfc low into SW KS
and into TX/OK Panhandles. These sfc features will be key to
determining greatest risk areas for severe wx later this aftn/eve.
Sfc obs in the warm sector show temps in the upper 70s and dew
points in the upper 60s to near 70. Water vapor analysis reveals a
strong closed low over E CO, with an associated strong mid-upper
level jet streak across the Central Plains as sampled by the KAMA
12Z sounding to be around 60kt at H5. Morning soundings also
sampled very steep mid-level lapse rates on the order of 7.5-8
C/km. The steep lapse rates, combined with high theta-e airmass in
the warm sector, is leading to moderate to strong instability
with MLCAPE of 2000-3000 J/kg near far S CWA per latest SPC
Mesoanalysis. An EML at the base of the steep lapse rates is
keeping this instability capped, for now. 1-min GOES vis sat
imagery has shown some persistent clearing across north central
Kansas counties. Thick, low stratus continues to the N, in an
area of moist, easterly upslope flow, and even some drizzle and
fog too.

Additional insolation as well as cooling mid-level temps should
lead to continued destabilization and eventually erode the cap
22-23Z. Large scale forcing for ascent is sufficient for tstm
development, as hinted at by persistent band of cirrus (on vis
sat) and moist plume (on WV channel) over central KS, and there
are several triggers at the sfc. The main question is when and
where storms develop. This is mostly tied to location of sfc
low/boundaries and what areas see some clearing. Agree with latest
SPC outlook that the highest severe probabilities (locally)
likely extend a little further W/SW than expected 24 hrs ago.
Areas from near Arapahoe to Hastings, to York and points SE have
the greatest risk for severe storms given overlap of 0-6km bulk
shear 55-65kt and MUCAPE 2500-3500 J/kg. Both of these parameters
are more than sufficient for supercell structures. Large hail up
to at least golf ball size and damaging wind gusts up to 70mph are
the main threats. A couple tornadoes can't be ruled out
immediately near and E/NE of the sfc low, near the boundary, which
will likely extend from near Stockton to Hebron. Storms in these
areas have best potential to be sfc based, whereas storms a county
or two to the north will be elevated above the near-sfc stable
layer.

As far as timing goes, I suspect to see some CI between 21-23Z
over our far S, and last several runs of the HRRR show activity
arriving from the W along and S of the state line in the 00Z-02Z
time frame.

Later tonight, some CAMs suggest some decent cores over the N
CWA, generally N of I-80. Forecast soundings show MUCAPE of
1000-2000 J/kg and mid-level lapse rates around 7.5 C/km. However,
effective shear is rather weak around 20-25kt. Think these areas
could see a few strong to perhaps marginally severe storms, but
the weak effective shear should keep this threat limited. The SPC
marginal-slight risk areas cover this potential well. Perhaps of
greater concern would be the rain that is produced in northern
areas as they will be closest to the wrap-around moisture. Models
have been fairly inconsistent in QPF amounts in these areas, but
latest trends of EC and HRRR are a bit concerning. Current
forecast calls for around 0.5" N of the Tri-Cities, but as always,
locally higher amounts are possible.

Wednesday: Lowered highs by 2-3 deg as models show persistent
cold air advection on NW winds along with broken stratocu. This is
typically not a good setup for much warming, thus went with some
cooler CONSRAW data. Areas along and N of I-80 continue to have
best potential for rain shwrs, but amounts should be light, and
not expecting anything too convective.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 351 PM CDT Tue May 28 2019

Will continue to see some lingering influences from the departing
upper wave on Thu. The biggest impact will be continued cld cover
and cool temps, but some lt pcpn also possible so have maintained
low POPs.

Model variability is quite high with location and amplitude of
several mid level perturbations Friday into the weekend, so
confidence on timing and location of pcpn chances is very low.
Latest global deterministic models and ensembles for early next
week show a deep trough over the NE CONUS and a weaker, somewhat
cut-off, trough over/near SW CA. This leaves us in quasi-zonal
flow and relatively low day-to-day pcpn predictability. Overall,
though, the pattern supports near-normal temps and more dry time
than not. This is welcome news for those that need some time to
dry out.

Temperatures: Expect low 70s on Thu then warmer temps near 80 for
the weekend. Mid 80s are possible early next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1242 PM CDT Tue May 28 2019

Significant Wx: MVFR to IFR cigs

Rest of today: MVFR to borderline IFR cigs will continue thru the
aftn. Potential for scat shwrs/tstms incr late this aftn. Winds
will be ENE to NE around 10-13kt. Confidence: High.

Tonight: MVFR to IFR. The best potential for scat tstms near the
terminals will be 23Z to 03Z, with shwrs possible after that
through around midnight. Exact coverage remains uncertain, so will
cover with a VCTS/VCSH for now. CIGs should lower back to IFR
after sunset. Winds will be NE to NNW around 10kt. Confidence:
Medium.

Wed thru 18Z: IFR to MVFR. IFR CIGs from status should gradually
raise to MVFR by late morning. Winds will become a bit gusty by
midday, esp. at EAR, out of the NNW. Confidence: Medium.

&&

.HYDROLOGY...
Issued at 351 PM CDT Tue May 28 2019

Will once again be monitoring the hydro situation very closely
through tonight as much of the area remains very saturated. Two
areas of most concern with be from near Phillipsburg to York
(generally S/E of Tri-Cities) as well as areas N of Hwy 92
(generally N of the Tri-Cities). Convection this eve should be
rather iso-scat and quick moving, which should keep rain amounts
from becoming too excessive. However, some heavy downpours are a
concern. The northern area of concern will be driven mainly by
wrap-around shwrs and weaker tstms. Rain rates here should be
less, but the rain duration could be longer. Model QPF varies from
less than 0.25" to as much as 1.25" in isolated spots on some of
the hi-res data. Will be watching these areas closely over next
12-18hrs.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Thies
HYDROLOGY...Thies
Hazardous weather outlook, May 28, 2:31 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
331 PM CDT Tue May 28 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
331 PM CDT Tue May 28 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Due to several inches of rain over the past few days, various
Flood Warnings and Flood Advisories are in effect across the
outlook area. Please refer to specific Warning and Advisory
statements for further details. Additional isolated heavy rain is
possible south and east of the Tri-Cities this afternoon and
evening, and mainly north of the Tri-Cities tonight. Any rain on
already saturated soils could lead to additional or worse flooding.

Thunderstorm chances remain in the forecast through tonight. The
greatest risk for severe weather is south of a line from Arapahoe
to York, mainly from 4pm until 10pm. Potential hazards include
large hail up to at least golf ball size hail and damaging wind
gusts up to 70mph. A tornado or two can't be ruled out from near
Plainville to Hebron, but this potential is low. Other strong to
marginally severe storms are possible mainly north of the Tri-
Cities overnight, with the main hazard being nickel to quarter
size hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

It is likely that some Flood Warning and Flood Advisories will
continue through mid week, especially along area rivers. Please
refer to these specific Warning and Advisory statements for further
details.

There are several chances for rain and thunderstorms off and on
next several days, but the risk for heavy rain and severe
thunderstorms is low.

For Friday through Monday, it is too soon to confidently assess
the potential for severe storms, but nothing currently appears as
widespread as our recent chances have been.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for severe storms possible today, especially
between 4 and 10 PM. In addition, any reports of flooding would be
greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Local storm report, May 28, 1:34 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLOOD            5 N DESHLER             40.21N 97.73W
05/28/2019                   THAYER             NE   EMERGENCY MNGR

            HWY 5 IS CLOSED DUE TO HIGH WATER FROM THE
            LITTLE BLUE RIVER.

&&

KELLEY
Special weather statement, May 28, 3:30 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
430 PM CDT Tue May 28 2019

KSZ017-018-282200-
Rooks KS-Osborne KS-
430 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a severe thunderstorm near
Catherine, moving northeast at 40 mph.

Quarter size hail will be possible with this storm.

People in southeastern Rooks and southwestern Osborne Counties should
monitor the weather situation closely.  A warning may be needed if
the storms move into the area.  Be ready to seek shelter if severe
weather threatens.

LAT...LON 3913 9928 3934 9915 3926 9881 3913 9890
TIME...MOT...LOC 2129Z 210DEG 37KT 3900 9921

Fay
Local storm report, May 28, 4:05 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
505 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLOOD            5 E MARQUETTE           41.01N 97.92W
05/28/2019                   HAMILTON           NE   EMERGENCY MNGR

            BIG BLUE RIVER IS OUT OF ITS BANKS OVER THE
            NRN PART OF THE COUNTY. SOME RURAL GRAVEL
            ROADS THAT CROSS THE RIVER ARE COVERED BY
            FLOOD WATER.

0412 PM     FLOOD            1 N STOCKHAM            40.72N 97.94W
05/28/2019                   HAMILTON           NE   EMERGENCY MNGR

            WEST FORK OF THE BIG BLUE RIVER OVER SRN
            PART OF THE COUNTY IS OUT OF ITS BANKS. MOST
            RURAL GRAVEL ROADS THAT CROSS THE RIVER ARE
            COVERED BY FLOOD WATER.

&&

KELLEY
Special weather statement, May 28, 4:15 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 PM CDT Tue May 28 2019

KSZ007-018-282230-
Jewell KS-Osborne KS-
515 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL AND
NORTHEASTERN OSBORNE COUNTIES UNTIL 530 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downs, or 23 miles west of Beloit, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Downs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3942 9849 3949 9866 3957 9861 3957 9851
      3967 9850 3962 9836 3957 9839 3957 9849
TIME...MOT...LOC 2214Z 205DEG 22KT 3952 9854

Fay

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Tornado, Osborne

When
May 28, 4:23 PM CST to 4:57 PM CST
Where
Osborne County, 10.14 mi S of Covert to 13.76 mi SE of Osborne Muni Arpt
Rating
EF2
Path length
20.91 mi
Path width
880 yd
Continued into
Mitchell, Ks (GID)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.133, -98.820

This tornado initially developed in Russell County, tracking northeast into Osborne County around 5:23 PM CDT. This at times large tornado was observed by storm spotters, chasers and residents. Along its path, the tornado damaged several power poles, snapped and uprooted trees and overturned a grain cart. Three farmsteads were damaged, including a destroyed grain bin, outbuildings and sheds. The maximum wind speed was estimated to be 118 MPH.

Tornado, Mitchell

When
May 28, 4:57 PM CST to 5:03 PM CST
Where
Mitchell County, 2.44 mi SSW of Tipton to 2.04 mi SSE of Tipton
Rating
EF2
Path length
1.28 mi
Path width
880 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.295, -98.490

This tornado initially developed in Russell County, tracking northeast through Osborne County and eventually into far western portions of Mitchell County. This at times large tornado was observed by storm spotters, chasers and residents. Along its path, the tornado damaged several power poles, snapped and uprooted trees and overturned a grain cart. Three farmsteads were damaged, including a destroyed grain bin, outbuildings and sheds. The maximum wind speed was estimated to be 118 MPH.

Hail, Jewell

When
May 28, 5:26 PM CST
Where
Jewell County, 4 mi NE of Randall
Measured
1.25 in hail
Reported by
State Official
Coordinates
39.671, -97.997

Hail, Jewell

When
May 28, 5:36 PM CST
Where
Jewell County, 6 mi S of Jewell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.583, -98.150

Hail, Rooks

When
May 28, 6:06 PM CST
Where
Rooks County, 3 mi E of Codell
Measured
3 in hail
Property damage
$300,000
Reported by
Public
Coordinates
39.200, -99.124

The hailstone 3 inches in diameter was by far the exception, the majority of the hail ranged from pea to quarter size.

Hail, Osborne

When
May 28, 6:34 PM CST
Where
Osborne County, 1.27 mi ENE of Covert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -98.800

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823494, 823495, 823497, 823498, 823499, 823500.